Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 343, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 7:11 PM CDT for 7 counties in Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Oct 6, 2017, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 7:41 PM CDT | TSTM WND GST 64 | 1 Wsw Larned, KS | KAKE WEATHER NET REPORT 64MPH AT FORT LARNED MIDDLE SCHOOL. |
| Oct 6, 7:41 PM CDT | TSTM WND GST 64 | 1 Wsw Larned, KS | MEASURED AT FT. LARNED MIDDLE SCHOOL. |
| Oct 6, 7:41 PM CDT | TSTM WND GST 64 | Larned, KS | KAKE WEATHER NET REPORT 64MPH AT FORT LARNED MIDDLE SCHOOL. |
| Oct 6, 7:41 PM CDT | TSTM WND GST 64 | Larned, KS | MEASURED AT FT. LARNED MIDDLE SCHOOL. |
| Oct 6, 8:02 PM CDT | HAIL 0.5 | 2 N Lewis, KS | PEA SIZED MOSTLY, DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted.
462
WUUS53 KDDC 070011
SVRDDC
KSC047-057-083-097-135-145-165-070100-
/O.NEW.KDDC.SV.W.0343.171007T0011Z-171007T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
711 PM CDT FRI OCT 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Northwestern Kiowa County in south central Kansas...
Southeastern Ness County in west central Kansas...
Eastern Hodgeman County in southwestern Kansas...
Pawnee County in south central Kansas...
Southeastern Rush County in central Kansas...
Edwards County in south central Kansas...
* Until 800 PM CDT
* At 711 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Burdett to 3 miles east of
Wright, moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Larned, Kinsley, Spearville, Lewis, Burdett, Hanston, Offerle,
Garfield, Wright, Rozel, Belpre, Ash Valley, Bellefont, Gray,
Centerview, Zook, Sanford, Fellsburg, Windhorst and Frizell.
A weak, brief tornado is possible along the leading edge of this
line of storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9902 3799 9902 3765 9918 3778 9991
3831 9966 3836 9903 3826 9903 3826 9891
3823 9891
TIME...MOT...LOC 0011Z 269DEG 31KT 3825 9961 3779 9983
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
SUGDEN2 follow-up statements
290
WWUS53 KDDC 070032
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
732 PM CDT FRI OCT 6 2017
KSC057-083-135-165-070042-
/O.CAN.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Ford KS-Ness KS-Hodgeman KS-Rush KS-
732 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN NESS...EASTERN HODGEMAN AND SOUTHEASTERN RUSH COUNTIES
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.
LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
3829 9952 3835 9909 3835 9903 3826 9903
3826 9891 3823 9891
TIME...MOT...LOC 0032Z 253DEG 43KT 3829 9934 3783 9956
$$
KSC047-097-145-070100-
/O.CON.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Kiowa KS-Pawnee KS-Edwards KS-
732 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL KIOWA...PAWNEE AND EDWARDS COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Ash Valley to 4 miles south of
Offerle, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Larned, Kinsley, Lewis, Burdett, Garfield, Rozel, Belpre, Ash Valley,
Centerview, Zook, Sanford, Fellsburg, Frizell and Fort Larned
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
3829 9952 3835 9909 3835 9903 3826 9903
3826 9891 3823 9891
TIME...MOT...LOC 0032Z 253DEG 43KT 3829 9934 3783 9956
HAIL...1.25IN
WIND...60MPH
$$
SUGDEN817
WWUS53 KDDC 070043
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT FRI OCT 6 2017
KSC047-097-145-070100-
/O.CON.KDDC.SV.W.0343.000000T0000Z-171007T0100Z/
Kiowa KS-Pawnee KS-Edwards KS-
743 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL KIOWA...EASTERN PAWNEE AND EDWARDS COUNTIES...
At 742 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Pawnee Rock to 4 miles southeast of
Garfield to 7 miles southeast of Offerle, moving east at 60 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Larned, Kinsley, Lewis, Garfield, Belpre, Ash Valley, Centerview,
Zook, Sanford, Fellsburg, Frizell and Fort Larned Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3801 9902 3798 9902 3765 9918 3780 9954
3797 9951 3833 9920 3835 9903 3826 9903
3826 9891 3823 9891
TIME...MOT...LOC 0042Z 277DEG 52KT 3832 9898 3802 9920 3780 9949
HAIL...1.25IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 19 minutes earlier.
Area forecast discussion, Oct 6, 6:52 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Fri Oct 6 2017 ...updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Oct 6 2017 For details on thunderstorms and severe convective threat see Meso discussion above. Otherwise, aforementioned front will slide quickly southeast through Kansas this evening to overnight as the main upper trough moves into the Great Plains. This will effectively shut down precipitation chances from west to east during the late evening to early overnight. The pressure jump behind this front will trigger a brief period with higher gusts via an isallobaric wind but otherwise winds will ease gradually overnight with low temps in the 40s to lower 50s expected. This will set the stage for a mild and dry Saturday as subsidence behind the exiting upper wave dominates while surface high pressure allows winds to turn light. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Oct 6 2017 Sunday will be a transition day between upper waves moving across the region as the next large upper trough digs into the Intermountain West. This will allow the lee trough to deepen with associated south to southwest winds bringing mild temps. This will then set the stage for another active weather day Monday into early Tuesday as the system mentioned above plows into the Great Plains. This will push a strong cold front through the region Monday into Monday night. While threat for severe weather looks minimal with this event a chance for rain will still exist over most of the region. Main question behind this front will be potential for some patchy frost Monday night and possibly again the next night as a clear sky, light winds, and very dry air promotes temps in the 30s. Remainder of the week will then see the pattern repeat yet again with the wave from Mon/Tue exiting to the east while another system digs into the Intermountain West. This will result in dry conditions with temperatures rebounding back above normal Wednesday and Thursday but then a chance of storms returning by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 651 PM CDT Fri Oct 6 2017 Numerous discreet severe thunderstorms over the area continue to develop into a more linear mode of convection early this evening. The convection will generally continue just ahead of a cold front through around mid evening before weakening altogether. A severe wind threat is still possible, most likely near DDC or LBL for a couple of hours before the event winds down into heavy rain episode. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 77 50 79 / 90 0 0 0 GCK 47 77 47 78 / 80 0 0 0 EHA 47 77 48 79 / 30 0 0 0 LBL 50 78 48 80 / 90 0 0 0 HYS 50 75 49 78 / 90 0 0 0 P28 55 77 51 81 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 PM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Conditions continue to favor a risk for strong to severe thunderstorms starting later this afternoon and continuing into the evening hours. For locations along and west of highway 183, the risk will be mostly confined between 4 to 8 pm. These storms will be capable of producing very large hail with maximum hail size of at least baseballs highly probable with some potential for even larger hail. In addition damaging winds up to 70 mph and even a few tornadoes will exist with these storms. For locations east of highway 183, the risk will be confined more into the 7 to 11 pm time frame with damaging winds up to 80 mph possible along with hail up to golf ball size. Very heavy rainfall may result in some localized flooding for areas along and east of highway 183 during the evening where a wet and saturated soil already exists from rainfall in the last week. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Monday night and again Tuesday night may see temperatures drop to near freezing for locations mainly west of highway 283. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Freeze: Elevated risk - Fire weather: Limited risk * Tuesday - Freeze: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 6, 6:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SE ASH VALLEY 38.26N 99.15W
10/06/2017 E2.00 INCH PAWNEE KS TRAINED SPOTTER
MOSTLY 1.5 INCH HAIL, BUT THE LARGEST WAS
2.25".
&&
LCRLocal storm report, Oct 6, 6:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG GARDEN CITY 37.98N 100.86W
10/06/2017 FINNEY KS STORM CHASER
ONE 15 FOOT DIAMETER SPRUCE TREE DOWN.
NUMEROUS LARGE BRANCHES DOWN. FENCES BLOWN
DOWN, PARTS OF A GARAGE ROOF AND SHINGLES
GONE. BENT FLAG POLE.
&&
MRSpecial weather statement, Oct 6, 6:28 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 628 PM CDT FRI OCT 6 2017 KSZ061>063-074>077-084-085-087-070030- Gray KS-Finney KS-Meade KS-Stanton KS-Kearny KS-Stevens KS- Hamilton KS-Grant KS-Haskell KS-Morton KS- 628 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHEASTERN MORTON...SOUTHERN KEARNY...WESTERN FINNEY...GRANT... NORTHWESTERN MEADE...EASTERN STANTON...NORTHWESTERN STEVENS...WESTERN GRAY AND HASKELL COUNTIES UNTIL 730 PM CDT/630 PM MDT/... At 627 PM CDT/527 PM MDT/, Doppler radar was tracking a strong thunderstorm near Ulysses, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Ulysses, Lakin, Sublette, Satanta, Holcomb, Deerfield, Pierceville, Copeland, Big Bow, Plymell, Hickok, Ryus, Tice, Garden City Regional Airport, The Lowe Elevator and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Kansas. LAT...LON 3769 10172 3823 10073 3744 10041 3733 10174 TIME...MOT...LOC 2327Z 235DEG 37KT 3757 10140 UMSCHEID
Local storm report, Oct 6, 6:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GARDEN CITY 37.98N 100.87W
10/06/2017 FINNEY KS PUBLIC
REPORTED AT 111 E JOHNSON ST, GARDEN CITY,
KS 67846; QUARTER OF THE ROOF IS OFF AT
GEORGIA MATTHEWS ELEMENTARY SCHOOL. SPOTTER
SAYS 2 AC UNITS WERE ALSO BLOWN OFF THE
ROOF.
&&
LCRLocal storm report, Oct 6, 6:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 7 SSE ALEXANDER 38.38N 99.49W
10/06/2017 E1.75 INCH RUSH KS PUBLIC
GOLF BALL SIZED.
&&
RMLLocal storm report, Oct 6, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 1 SW BURDETT 38.19N 99.54W
10/06/2017 M86 MPH PAWNEE KS PUBLIC
MEASURED 86 MPH WIND GUST AT THE AIRPORT.
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:35 PM CDT | Areal Flood Advisory | DDC | Finney, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| Oct 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 60 min |
| Oct 6, 8:03 PM CDT | Special Weather Statement | DDC | Kiowa | 57 min |
| Oct 6, 8:59 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 61 min |
| Oct 6, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.